Colorado, 2022High Wind in Colorado, December 27, 2022
December 27, 2022 · NWS BOU · 1 event in 1 county or zone
High winds developed in the mountains of Summit and Boulder counties. Peak wind gusts included 91 mph atop Niwot Ridge and 82 mph, 6 miles south of Frisco.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed in the mountains of Summit and Boulder counties. Peak wind gusts included 91 mph atop Niwot Ridge and 82 mph, 6 miles south of Frisco.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 27, 10:57 AM MST, 3 minutes earlier.
Area forecast discussion, Dec 27, 10:57 AM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1057 AM MST Tue Dec 27 2022
.UPDATE...
Issued at 1042 AM MST Tue Dec 27 2022
The forecast is performing well with only minor updates this
morning. The trough is moving over the Pacific Northwest,
currently centered just off shore, and there is a lot of moisture
and cloudiness ahead as well as an embedded jet. The 12Z upper air
analysis shows the nose coming on shore over northern California.
Mid to high level cloudiness is gradual increasing over
northeastern Colorado. At the surface, it was a warm morning
following a warm night. Continue to expect high temperatures well
above normal, in the 50s and 60s across the plains and 20s to 40s
across the high country. Brisk westerly winds have been increasing
across mountains and higher foothills, and some gusts to around
35 mph have made it out across Boulder County. We maintain our
High Wind Warning for the Front Range through 8 PM this evening.
It is also getting pretty dry in the windy parts of the lower
foothills, Palmer Divide and adjacent plains. We will continue to
monitor fire weather conditions, and may need a Red Flag Warning
this afternoon depending on how strong and persistent winds are
in these areas. We also maintain our Winter Weather Advisory for
the Park and northern Gore Ranges (more so for the Park). It is
already cloudy over the mountains and light snowfall will begin
soon.
&&
.SHORT TERM...(Today and tonight)
Issued at 355 AM MST Tue Dec 27 2022
Water vapor shows a strong trough entering the Pacific Northwest
with high level moisture ahead of it over Wyoming, Utah, and
Idaho. It also shows dry air currently over our forecast area with
a few high clouds around. At the surface, lee cyclogenesis is
strengthening along the northern high plains which is leading to
increased drainage winds at some locations. It has been a mild
night with temperatures as warm as 55 degrees at Rocky Mountain
Airport at 1AM.
As a jet streak associated with the aforementioned trough moves
towards Yellowstone National Park, it will provide subsidence
flow under the right exit region across our forecast area. Warm
air advection, downslope winds, and subsident flow will lead to
well above normal temperatures today. If there is limited cloud
cover today, Denver could see a high in the upper 60s. However,
there is a good chance that high level clouds will develop
especially in the afternoon which will limit high temperatures
slightly. The high temperature forecast was kept near the 50th
percentile of the MOS data and not higher as a result.
The main concern today will be high winds. Strong flow aloft will
be pushed towards the surface as a mountain wave develops late
this morning and into the afternoon. Cross sections show strong
stability mainly this afternoon and early evening over the Front
Range mountains and foothills with a short-lived mean state
critical layer. The HRRR wind gust forecast really jumps out with
gusts as high as 103 mph in the foothills. Other high resolution
models don't show winds that strong but it's hard to ignore. With
high confidence a mountain wave will develop and high resolution
model data showing winds well within High Wind Warning criteria,
the High Wind Watch was upgraded to a warning. Another thing that
is concerning is the potential for strong winds to make it onto
the adjacent plains mainly in and south of the city of Boulder.
It is only for an hour or two but some high resolution model data
show winds reaching up to 65 mph in Boulder and along the usual
windy spots south of town. The ECMWF ensembles even had a few
members showing gusts as high as 80 mph at Rocky Mountain Airport
this afternoon. So the eastern Boulder and Jefferson County zone
will need to be watched closely for a possible upgrade to a High
Wind Warning but the low confidence in the strength of the winds
is the reason for us not issuing a warning there this morning.
Nonetheless, wind speeds were increased pretty substantially in
the forecast for Boulder and jefferson Counties. Unfortunately,
if the high winds do push onto the plains, they would occur with
low relative humidity possibly as low as 15 percent. So there
could be an hour or two of near critical fire weather conditions.
Elsewhere along the I-25 corridor, elevated fire weather
conditions will exist as relative humidity will drop to the teens
with gusts up to 35 mph. The moisture from the recent snowfall and
the short duration of the elevated fire weather conditions lead
us to not issue any fire weather highlights.
Otherwise, moisture will deepen across the northern mountains late
this afternoon and tonight. Snow will develop mainly over the Park
Range late this afternoon. The Park Range will receive up to
6 inches of snow by Wednesday morning while the western slopes of
the Front Range mountains will see an inch or two of snow. The
Winter Weather Advisory was largely unchanged in its update this
morning.
.LONG TERM...(Wednesday through Monday)
Issued at 306 AM MST Tue Dec 27 2022
The next incoming upper trof now off the Pacific northwest coast
will move across Colorado on Wednesday and Wednesday night. This
will result in continued persistent snowfall over the mountains
through early Thursday morning. The orographics will initially
favor zone 31 with the southwest mountain top flow but then flow
shifting west and northwest late Wednesday and Wednesday night as
the trof axis moves over the mountains. Initially lapse rates only
in the 3-5c/km but do improve to 7-8c/km with the trof passage.
In addition, expect weak to moderate QG ascent with this trof
through the period along with strong upper jet moves across
Colorado. A cooler airmass will begin to move into Colorado on
Wednesday as 700mb temperatures drop to close to -5c by late
afternoon. Models rather consistent with a snowfall range of
4-12", highest over the Rabbit Ears Pass area with the lesser
amounts in the mountain valleys and further south across Summit
county. Will continue the winter weather advisory for zone 31
which has already been issued.
This storm also expected to impact the lower elevations with a cold
front and a brief period of upslope northeast winds from late
afternoon through a portion of Wednesday night. Initially,
temperatures will be warm enough for a rain mixed with snow until
all snow sometime later Wednesday evening with most likely
accumulations of 1 to 3 inches. However, models are showing some
areas receiving upwards of 6 inches anywhere from Boulder and
Denver and southward through the Palmer Divide. This heavier
snowfall may be somewhat overdone especially with initial melting
expected through early evening. Will have likely pops for snow
across much of the plains and colder temperatures Wednesday night
and early Thursday. Subsidence and drying moves in quickly on
Thursday with an end to the snowfall on the plains and diminishing
snow in the mountains by Thursday afternoon.
Expect another uptick in mountain snow especially from late Friday
into Saturday with a persistent stream of moisture moving into the
mountains ahead of the next storm system. The next storm system
could also impact lower elevations late Sunday and Monday of next
week with snow and colder temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1042 AM MST Tue Dec 27 2022
VFR conditions are expected through the TAF period. Winds are
holding southwesterly late this and should come around more
westerly in the afternoon. Speeds will vary from around 10 knots
to near 25 knots. BJC will be closer to the strong winds coming
off the mountains and gusts are already reaching 30 knots at
times. Intermittent gusts up to 50 knots will be possible in the
afternoon. Winds will weaken with decoupling after sunset today
and will should turn back to drainage tonight. A cold front will
bring low clouds and precipitation tomorrow afternoon.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Thursday for COZ031.
High Wind Warning until 8 PM MST this evening for COZ033>036.
&&
UPDATE...EJD
SHORT TERM...Danielson
LONG TERM...Entrekin
AVIATION...EJD
Hazardous weather outlook, Dec 27, 10:40 AM MST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MST Tue Dec 27 2022
COZ030>051-281745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MST Tue Dec 27 2022
...High wind warning for the higher mountains and Front Range
Foothills today through this evening...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
High winds will develop later this morning in the Front Range
mountains and foothills and last through the afternoon into the
evening. Gusts will reach up to 80 mph, peaking in the mid
afternoon. Some strong gusts up to 55 mph could make it onto the
plains, mainly in eastern Boulder and Jefferson Counties. Warm,
windy, and dry weather mean elevated fire weather conditions along
the I-25 corridor.
Snow will begin in the northern mountains late this afternoon and
last through tonight. The Park Range will receive up to 6 inches
of snow by Wednesday morning, and the western slopes of the Front
Range mountains will see an inch or two.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow will continue over the mountains Wednesday through Thursday
morning creating slick roads and poor travel conditions. Across
lower elevations, precipitation will initially begin as rain
during the afternoon but will mix with and turn to snow by late
Wednesday evening across lower elevations. While precipitation
amounts will most likely be light during this period, there is a
small chance that moderate snow accumulations could occur and
impact travel more significantly.
Another storm system will bring another round of snow to the
mountain areas over the weekend, and the lower elevations Sunday
afternoon into Monday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- December 27, 11:00 AM MST to 1:50 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, December 27, 20222 deaths · 67 kt wind · 28 events
- Heavy Snow in Utah, December 27, 20221 death · 2 injured · $40,000 · 1 event
- Flash Flood and Winter Storm in California, December 27 to 31, 2022$843,000 · 56 kt wind · 38 events
- Heavy Snow and Winter Weather in Idaho, December 27 to 29, 2022$25,000 · 9 events
- Winter Storm and Heavy Snow in Colorado, December 27 to 29, 202221 events
- Winter Weather in Kentucky, December 27, 20221 injured · 10 events
- Winter Weather in Michigan, December 27 to 28, 2022$20,000 · 2 events
- Heavy Snow and High Wind in New Mexico, December 27 to 29, 2022$10,000 · 69 kt wind · 15 events
- Flooding and High Wind in California, December 27, 2022$20 · 66 kt wind · 13 events
- Heavy Snow and High Wind in Nevada, December 27 to 28, 202263 kt wind · 10 events
- Coastal Flood in Washington, December 27 to 28, 20227 events
- High Wind in Oregon, December 27 to 28, 202256 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1071131.